POEMs and Tips
From Other Journals
Warfarin Management with Mild Elevation of INR
FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.
FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.
Am Fam Physician. 2003 Sep 15;68(6):1186-1188.
Using warfarin increases the risk of hemorrhage, particularly when the International Normalized Ratio (INR) rises above the therapeutic range. Most experts agree that when the INR exceeds four or five, the warfarin dosage should be decreased. However, there currently is no consensus about how to treat the asymptomatic patient who has a mildly elevated INR in the 3.2 to 3.4 range. Some experts would continue the current dosage for a period of time, while others would reduce the total weekly dosage by 2 to 18 percent. Banet and associates evaluated the safety of not changing the warfarin dosage because of a mildly elevated INR and quantified the relationship between reduction of the warfarin dosage and subsequent decrease of the INR.
The study was a randomized controlled trial of outpatients who were receiving warfarin therapy at eight health maintenance centers. Investigators identified patients who had a mildly elevated INR between 3.2 and 3.4. To be included in the study, the patients had to be asymptomatic, have been using warfarin for at least 30 days, and have a previous therapeutic INR (2.0 to 3.0). Four of the centers were randomized to have access to a telephone-based anticoagulation service, and at the other four centers, patients continued to be managed by their primary care physicians. The difference between the two groups was that the anticoagulation service had an established protocol that patients with mildly elevated INRs were to be maintained on the same dosage unless it was clinically indicated to reduce the dosage, while the primary care group had no established protocol. In addition, the anticoagulation service telephoned every patient who had an elevated INR and asked about any potential cause for the increase and assessed any risk for bleeding. The warfarin dosage, and the time and value of the follow-up INR were recorded for analysis. Adverse events were recorded for the anticoagulation group.
A cohort of 231 patients (41 percent were women; mean age: 72 years) was analyzed for the study, with 103 of those in the anticoagulation service group. The anticoagulation service group had only one episode of epistaxis in the 30 days after the elevated INR. Patients in the primary care group were more likely to have a reduction in their warfarin dosage than patients in the anticoagulation service group. There was no difference between the two groups with regard to the median INR. In a subgroup analysis, the patients in the anticoagulation service group were more likely to have a follow-up therapeutic INR than those in the primary care group. The median follow-up INR in those with no change in the dosage was 2.7, 2.5 in those who reduced the dosage by 1 to 20 percent, and 1.7 in patients who had the dosage reduced by 21 to 43 percent.
The authors conclude that maintaining the same warfarin dosage in asymptomatic patients with a slightly elevated INR of 3.2 to 3.4 is appropriate management for these patients. They add that a dosage reduction of more than 20 percent should be avoided in patients with mild elevation of the INR because of the increased risk of subsequent adverse events.
Banet GA, et al. Warfarin dose reduction vs watchful waiting for mild elevations in the international normalized ratio. Chest. February 2003;123:499–503.
editor's note: One of the more challenging medications to manage is warfarin. The use of warfarin has increased in recent years because of the expanded indication for the prevention of stroke in patients with atrial fibrillation, established treatments for deep venous thrombosis or pulmonary emboli, and thrombosis prevention in patients with mechanical heart valves. The difficulty with warfarin is the number of drug-drug interactions and the impact that diet changes can have on the INR. Banet and associates have shown that, in patients with only a mildly elevated INR, a reasonable alternative to changing medications is waiting and watching. In addition, reducing the warfarin dosage by more than 20 percent tends to drop the INR below the target of 2.0. This strategy provides physicians with a management option that does not increase the risk of bleeding but also does not decrease the INR to subtherapeutic levels.—k.e.m.
Want to use this article elsewhere? Get Permissions